News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Neurology Topics

Question: MS w/ possible statin-induced polyneuropathy???


 arkies - Sun Oct 07, 2007 9:54 am

It seems that I have plenty of doctors, but none are on the same page. So I am here to present my situation and get yet another "opinion".

I am a 46 year old white female. 5'6", 175 lbs (30 of which I have gained in the past two years)
Surgical hx - 1987 - back surgery, l5-s1 discectomy; 1999 - complete hysterectomy due to endometriosis

I have high cholesterol, depression/anxiety, kidney stones, HTN, RLS, hypothyroidism, insomnia, and Multiple Sclerosis. The newest diagnosis have been MS - 1/07 (symptoms for years before that) and hypothyroidism (8/07 - with low fee T4 and T4, normal TSH and antibodies present).

I now believe that I have either statin-induced polyneuropathy, fibromyalgia, small fiber neuropathy, CIPD, RSD or erythromelalgia.

Pain, spasticity and fatigue are my primary symptoms of MS. BUT I HAVE WORSENING SYMPTOMS now. Started as bilateral burning pain in my feet - now hypersensitivity to touch, edema,stiffness, aching, constant pain. Seems to worse in the a.m. with more stiffness and pain. Now has spread to lower legs, lower arms, wrists and hands. Walking is nearly impossible at times. Arising and sitting is terribly painful. I can only wear a few pair of newer shoes that I have purchased - flip flops and open heeled that are much larger in size than in the past. It is a deep, deep aching pain with burning soles and palms of my hands and very sensitive to touch.

My meds -
Copaxone
Zanaflex
Lasix
Mirapex
Cymbalta
K+Cl
multivitamin
Vytorin 10/20
Cytomel
AmbienCR
Marinol
Hydrocodone

I started taking CoQ10 and Acetyl-L-carnitine yesterday. Plan on also starting Vit B1 &12. I will stop the Vytorin and am trying to taper off the Mirapex. I just want to find a cause of these symptoms, as to get off a lot of these meds that I do not want to be on and that don't seem to really be helping me.

My MS diagnosis was based on symptoms and MRI - multiple small foci of increased signal in the periventricular white matter and subcortical white matter and LP positive for oligoclonal bands.

This past week I was also found to have a serum uric acid of 7.8 and my urologist wants me to start on Allopurinol.

I have a PCP (cholesterol, HTN, depression), neurologist (primarily MS and RLS), endocrinologist (primarily thyroid), urologist (kidney stones), and now my neuro wants me to see a rheumatologist to have all of these persisting problems tested further! I feel I have too many doctors, taking care of my symptoms and not the root of the problem. Sure wish they could get together!

I have been researching and researching - my conclusions are these problems are caused by one or more of the following -

1) statin-induced polyneuropathy
2) small fiber neuropathy - maybe I need a QST for this diagnosis?
3) fibromyalgia
4) erythromelalgia
5) Chronic Inflammatory Demyelnation Polyneuropathy (CIPD)
6) RSD/CPRS

What further testing would I need to try to find out if any of these would be the culprit? Any other suggestions?

My goal is to alleviate symptoms and minimize Rxs!

Any help would be greatly appreciated.

Thank you.
 Dr. Chan Lowe - Thu Jan 31, 2008 12:11 pm

User avatar Hello Arkies,

Seeing a rheumatologist may be helpful in putting all this together. Your symptoms do seem to fit with a peripheral neuropathy issue. This makes things like CIDP and even MS a bit less likely. It is difficult to get a central (brain/spinal cord) issue that will make only the hands and feet have trouble. This pattern is much more consistent with a peripheral neuropathy type of issue. From your description, I think fibromyalgia is also unlikely.

You may want to discuss with your neurologist about trying a medicine called gabapentin. It is a seizure medicine but often works very well for neurological type pain. It may allow you to come off some of your other pain medicines.

I think follow up with your neurologist is also important.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here